|Year : 2023 | Volume
| Issue : 1 | Page : 48-49
Two cases with dermatomyositis-like skin rash and myopathy following COVID-19 vaccination
Jenny Chiang1, Ruey-Yi Lin1, Meng-Sui Lee2
1 Department of Dermatology, Taipei City Hospital, Taipei, Taiwan
2 Department of Dermatology, Taipei City Hospital; Department of Dermatology, Faculty of Medicine, National Yang Ming Chiao Tung University, Taipei, Taiwan
|Date of Submission||17-Jul-2022|
|Date of Decision||29-Oct-2022|
|Date of Acceptance||16-Nov-2022|
|Date of Web Publication||27-Mar-2023|
Dr. Meng-Sui Lee
No. 33, Section 2, Zhonghua Road, Zhongzheng, Taipei 100
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Chiang J, Lin RY, Lee MS. Two cases with dermatomyositis-like skin rash and myopathy following COVID-19 vaccination. Dermatol Sin 2023;41:48-9
The coronavirus 2019 pandemic is still ongoing, and to date, various severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) vaccines have been introduced to the general population under Emergency Use Authorization. The development of these vaccines was expedited, and extensive studies were foregone; therefore, various associated adverse events have occurred.
Herein, we present two cases of dermatomyositis-like skin rash and myositis following ChAdOx1 nCoV-19 (AZD1222, frequently termed as AZ) vaccination.
A 79-year-old woman complained of general weakness and facial rashes for 3 months, beginning 1 week after her first AZ vaccination. The skin lesions persisted and progressed to the hands after the second dose of the vaccine was administered. She denied a history of SARS-CoV-2 infection or autoimmunity. Physical examination revealed nonblanchable red macules and patches on her cheeks, nose, forehead, and upper eyelids [Figure 1]a. Periungual telangiectasia and Gottron's papules were also noted.
|Figure 1: (a) A 79-year-old woman with nonblanchable red macules and patches on the cheeks, nose, forehead, and upper eyelids. (b) Incisional skin biopsy of her cheeks showed an interface change (×100 magnification, hematoxylin and eosin stain). (c) A 41-year-old man with erythematous patches and macules on the back and flanks. (d) There were periungual telangiectasia and nonblanchable purplish macules and patches on his dorsal hands|
Click here to view
Laboratory findings showed an antinuclear antibody (ANA) titer of 1:80 (speckled pattern), with elevated serum lactate dehydrogenase and creatinine kinase levels. Levels of anti-SSA, anti-SSB, anti-Sm, anti-RNP, and myositis-specific antibodies were all within normal limits. Incisional skin biopsy on the cheeks showed an interface change with scant dermal mucin consistent with dermatomyositis [Figure 1]b. However, direct immunofluorescence yielded a weak band-form reaction along the dermo-epidermal junction and a focal aggregated cytoid body-like reaction of IgG and IgA. Concentric needle electromyography showed no electrophysiologic evidence of myopathy. Age- and sex-appropriate cancer screening was within acceptable parameters. Dermatomyositis with temporal association with AZ vaccination was diagnosed. The facial rash improved with oral azathioprine and hydroxychloroquine.
A 41-year-old man complained of itchy rashes on the trunk, thighs, and arms for 1 month that first appeared 3 weeks after his first AZ vaccination. He reported periungual tenderness and soreness of both thighs that were exacerbated when climbing stairs. He had initially received 3 weeks of oral prednisolone (10 mg/day). Physical examination showed erythematous patches and macules on the back, flanks, thighs, and arms, affecting >50% of the body surface [Figure 1]c. Periungual telangiectasia and nonblanchable purplish macules and patches were present on the dorsal hands [Figure 1]d.
Laboratory testing showed elevated serum lactate dehydrogenase, creatinine kinase, and D-dimer levels. An ANA titer and myositis-specific antibodies were all normal. An incisional biopsy from the left dorsal hand was histologically consistent with Gottron's papules of dermatomyositis. Age- and sex-appropriate cancer screening was within acceptable parameters. The patient's condition improved with oral prednisolone, methotrexate, and hydroxychloroquine.
Dermatomyositis is an idiopathic inflammatory myopathy with a bimodal patient-age distribution, affecting females more than males. Pathognomonic cutaneous manifestations include Gottron's papules, Gottron's sign, and heliotrope rash. Dermatomyositis has been reported following influenza, hepatitis B, tetanus, and tuberculosis vaccination. Dermatomyositis was not listed among the adverse events arising after SARS-CoV-2 vaccination as of May 31, 2022, according to Taiwan FDA data.
The AZ vaccine is an adenovirus vector vaccine. Kondo et al. proposed that SARS-CoV-2 vaccination-induced skeletal myopathies may be associated with type I interferonopathy. Plasmacytoid dendritic cells (pDCs) recognize viral RNA and DNA by Toll-like receptor (TLR)-7 and TLR-9, producing type 1 interferons upon viral encounter. In autoimmune inflammation, the expression of TLR-7/9 leads to excessive activation of pDCs. In our case, immunohistochemical staining with CD123 was focally positive, supporting the presence of pDCs in lesional sites. This is consistent with a previous report of dermatomyositis lesions showing numerous CD-123-positive pDCs in the dermo-epidermal junction and upper dermis. Therefore, the trigger for interferonopathy and a dermatomyositis-like skin rash may be the cross-reactivity of host antigens and viral vaccine components.
Several cases of SARS-CoV-2 vaccination-related dermatomyositis have been reported [Table in Supplementary data]. Most cases arose after mRNA vaccination, but there are also three reports of cases arising after adenovirus vector vaccination. Among the latter, their symptoms improved with treatment, and no malignancies were reported during short-term follow-up. Patients in the seventh and eighth decades of life were most commonly affected. However, one of our cases occurred in the fifth decade. In addition, inflammatory myositis cases that do not fulfill the diagnostic criteria for dermatomyositis have been reported. Dermatomyositis includes amyopathic variants and equivocal cases, which are further hurdles in diagnosing SARS-CoV-2-vaccine-related dermatomyositis.
In conclusion, we report two cases of dermatomyositis-like rash and myositis arising within 1 month of AZ vaccination. As SARS-CoV-2 vaccination continues worldwide, various side effects will be reported. However, the underlying mechanisms for this phenomenon remain elusive. Patients whose dermatomyositis-like rash is triggered by SARS-CoV-2 vaccination should weigh the benefits of further booster vaccination against the disease burden.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patients have given their consent for their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| Suppleme ntary data|| |
| Supplementary Data References|| |
- Vutipongsatorn K, Isaacs A, Farah Z. Inflammatory myopathy occurring shortly after severe acute respiratory syndrome coronavirus 2 vaccination: Two case reports. J Med Case Rep 2022;16:57.
- Gouda W, Albasri A, Alsaqabi F, Al Sabah HY, Alkandari M, Abdelnaby H. Dermatomyositis following BNT162b2 mRNA COVID-19 vaccination. J Korean Med Sci 2022;37:e32.
- Kondo Y, Oyama M, Nakamura Y, Matsubara S, Tanikawa A, Kaneko Y. Dermatomyositis-like rash and inflammatory myopathy after mRNA-1273 vaccination. Rheumatology (Oxford) 2022;61:e171-3.
- Wu M, Karim M, Ashinoff R. COVID-19 vaccine-associated dermatomyositis. JAAD Case Rep 2022;23:58-60.
- Venkateswaran K, Aw DC, Huang J, Angkodjojo S. Dermatomyositis following COVID-19 vaccination. Dermatol Ther 2022;35:e15479.
- Kreuter A, Lausch S, Burmann SN, Paschos A, Michalowitz AL. Onset of amyopathic dermatomyositis following mRNA-based SARS-CoV-2 vaccination. J Eur Acad Dermatol Venereol 2022;36:e669-72.
- Lee AY, Lee C, Brown DA, Suan D. Development of anti-NXP2 dermatomyositis following Comirnaty COVID-19 vaccination. Postgrad Med J 2022. doi: 10.1136/postgradmedj-2022-141510.
- Yoshida A, Ikegami T, Igawa K. Two cases of anti-TIF1-γ antibody positive dermatomyositis with manifested symptoms after SARS-CoV-19 vaccination. J Eur Acad Dermatol Venereol 2022;36:e517-20.
- Koptian GG, Rodrigues DL, de Sousa LF, Torigoe DY. Dermatomyositis post COVID-19 vaccine: A case report. Open J Rheumatol Autoimmune Dis 2022;12:65-70.
- Ajdinaj P, Ferri L, Rispoli M, Barbone F, De Rosa M, Angelucci D, et al. COVID-19 vaccine and dermatomyositis: Is there an association? Acta Myologica 2021;40 Suppl 1:51-2.
- Cantisani C, Chello C, Grieco T, Ambrosio L, Kiss N, Tammaro A, et al. Cutaneous reactions to COVID-19 vaccines in a monocentric study: A case series. J Clin Med 2022;11:3811.
| References|| |
DeWane ME, Waldman R, Lu J. Dermatomyositis: Clinical features and pathogenesis. J Am Acad Dermatol 2020;82:267-81.
Kondo Y, Oyama M, Nakamura Y, Matsubara S, Tanikawa A, Kaneko Y. Dermatomyositis-like rash and inflammatory myopathy after mRNA-1273 vaccination. Rheumatology (Oxford) 2022;61:e171-3.
Li S, Wu J, Zhu S, Liu YJ, Chen J. Disease-associated plasmacytoid dendritic cells. Front Immunol 2017;8:1268.
Wenzel J, Schmidt R, Proelss J, Zahn S, Bieber T, Tüting T. Type I interferon-associated skin recruitment of CXCR3+ lymphocytes in dermatomyositis. Clin Exp Dermatol 2006;31:576-82.
Chen Y, Xu Z, Wang P, Li XM, Shuai ZW, Ye DQ, et al.
New-onset autoimmune phenomena post-COVID-19 vaccination. Immunology 2022;165:386-401.